Back to Ask the Diabetes Team Ask the Diabetes Team

From Portland, Oregon, USA:

I'm getting conflicting answers from my primary care physician (PCP) and the endocrinologist to whom I was referred.

I'm 48years old and was diagnosed with diabetes five years ago, after presenting symptoms for two years prior to that. At that time, my blood sugar was 563 mg/dl [31.3 mmol/L]. I am not overweight and have never been. I am 5 feet, 11 inches, 180 pounds. All my grandparents and some in the next generation also are/were type 2.

After diagnosis, my blood sugars were controlled with diet, exercise, and oral medications. Eventually, my A1c started to rise. Oral medications no longer controlled it. In July 2005, it was 9.5. By September, it was up to 10.5, which is also what it was in December 2005. My average blood sugars were up around 400 mg/dl [22.2 mmol/L].

So, at the beginning of the year, my PCP started me on 15 units of Novolin at bedtime. As when I started on oral medications and had fluctuating blood sugars, when I started insulin, I had fluctuating blood sugars. I was referred to an endocrinologist.

The endocrinologist reduced the number of units to eight. Eight weeks after starting insulin, my A1c was 9.5. My sugars are now generally below 200 mg/dl [11.1 mmol/L] and continue to drop. We've slowly increased the Novolin to a cycle: 8 - 12 - 15 - 12 - 8 and restart. I'm willing to deal with the terrible headaches, the persistent body aches, poor memory, and fuzzy head while we bring my sugars down.

My PCP doesn't think the sugars are dropping fast enough, while my endocrinologist is satisfied with my progress. How quickly should high sugars drop? How long are symptoms such as headache and body aches likely to persist while average sugars are being lowered? To which doctor should I listen?


In truth, there is no safe level of high blood sugar. The question of how hard the intervention is based on an analysis of risk versus benefit. There is clearly benefit in improving blood sugars. It should be a matter of months to decrease blood sugars to prevent symptoms. As your A1c falls below 8%, there is the concern about intermittent lows that may limit how aggressively you can proceed. In my practice, we emphasize to patients that only one or two weeks is enough time to analyze the effect of a recent insulin change or intervention on blood sugar control. Intermittent contact with the office, physician, or staff is helpful because additional changes can be made that will hasten the progress of improving blood sugar control, despite the scheduling of office visits that may occur every three to six months. You may want to talk to your endocrinologist and ask them what they perceive is the appropriate time course for having your glucose decreased. If you have waited months and are still symptomatic, you might want to indicate to them that you are ready to move faster and see what they say. They may speak with you about additional issues. If not, you can decide whether you want to continue.


Original posting 23 Mar 2006
Posted to Other and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.